Oklahoma, 2017Damaging Wind in Oklahoma, January 15, 2017
January 15, 2017 · NWS OUN · 1 event in 1 county or zone
Storms formed into a line on the evening of the 15th, moving eastward across southern Oklahoma and much of Texas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Storms formed into a line on the evening of the 15th, moving eastward across southern Oklahoma and much of Texas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jan 15, 8:12 PM CST, 1 hour 23 minutes earlier.
Area forecast discussion, Jan 15, 8:12 PM CST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Norman OK
812 PM CST Sun Jan 15 2017
.DISCUSSION...
Unfortunately...freezing rain continues early this evening across
far northwest Oklahoma where temperatures remain near 32 degrees.
Periods of rain will continue into the overnight with temperatures
hovering around 32-33 degrees.
Widespread showers and storms continue to form farther south
across a large part of southern/central Oklahoma. Much warmer air
will continue to lift north and west this evening and part of the
overnight. Elevated instability around 250-400 J/kg will support
very heavy rainfall with a risk of some wind reaching the ground.
At this time, supercell structures, like the one south of Dallas,
are expected to remain south of the Red River this evening/early
morning.
&&
.PREV DISCUSSION... /issued 602 PM CST Sun Jan 15 2017/
DISCUSSION...
AVIATION...
IFR and LIFR conditions are expected into Monday morning along
with rain and, this evening, thunderstorms. Thunderstorms will
affect the southeast two-thirds of Oklahoma as they move
northeast. Areas of showers and rain will persist until after
daybreak Monday. Ceilings will lift later Monday with winds
turning west.
PREV DISCUSSION... /issued 252 PM CST Sun Jan 15 2017/
DISCUSSION...
Moist convection continues to increase across southwestern OK and
western north TX this afternoon. As the mid to upper low nears our
region this evening through early tomorrow morning, elevated
instability and mid level lapse rates will steepen in addition to
increasing deep layer shear. The strongest storms are expected
across western north TX and southern OK this evening, with another
chance for stronger storms over central OK by very late tonight.
Small hail and damaging wind gusts could accompany the stronger
storms.
Further west and northwest, temperatures are remaining near or
just below freezing. Therefore, decided to extend the ice storm
warning through 12Z Mon with additional precip accompanying the
aforementioned low. In addition, some wet snow will also be
possible across extreme northwestern OK late tonight through
early tomorrow morning near the center of the low. Accumulations
could exceed 0.5 inches across Harper Co. Given the amount of ice
still present, and the lack of significant snow accumulation,
decided against issuing any different headlines. Most of the
precipitation will come to an end after sunrise tomorrow, although
some rain/snow will be possible on the back side of the low across
northern/nw OK through late Monday morning.
A warming trend is still expected Tue through Sat as cloud cover
clears and heights increase ahead of the next mid to upper low
nearing west TX. This low is expected to elongate from the
southern TX panhandle through the Baja Wed, with low level
moisture increasing across the area ahead of it. Mid to upper
moisture, however, appears limited to SE OK. For now, feel like
this is the only area where low PoPs are needed for overnight Wed
as the low begins to lift over the Southern Plains. Mid to upper
shortwave ridging will then follow it for Fri, with fairly warm
max temps (mid to upper 60s) expected across most of the FA. After
Fri it appears another mid to upper trough will pass over the
Southern Plains around Sun. Some precipitation will accompany this
feature, although it's unclear how much. Will keep SChc PoPs in
for now. Given expected temperature profiles, it appears it will
all fall as rain. A Pac cold front will also accompany the trough,
dropping temps back into at least the 40s and 50s by Sun.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 40 52 32 50 / 100 0 0 0
Hobart OK 36 49 30 52 / 100 0 0 0
Wichita Falls TX 42 55 33 54 / 100 0 0 0
Gage OK 32 37 27 47 / 100 20 0 0
Ponca City OK 37 45 31 48 / 90 20 0 0
Durant OK 56 63 39 54 / 100 20 0 10
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Ice Storm Warning until 6 AM CST Monday for OKZ004-005-009-010.
TX...None.
&&
Hazardous weather outlook, Jan 15, 6:55 PM CST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
655 PM CST SUN JAN 15 2017
OKZ004>048-050>052-TXZ083>090-161115-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
655 PM CST SUN JAN 15 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN
NORTH TEXAS.
.DAY ONE...TONIGHT...
.WINTER WEATHER...
FREEZING RAIN WILL CONTINUE ACROSS FAR NORTHWEST OKLAHOMA
THROUGH THE EVENING. OVERNIGHT...SOME OF THE PRECIPITATION
MAY CHANGE TO SNOW AND SLEET. ANY SLEET AND SNOW ACCUMULATIONS
ARE EXPECTED TO BE LESS THAN ONE INCH.
.FOG...
AREAS OF FOG WILL BE POSSIBLE...ESPECIALLY EAST
OF I-35. SOME LOCATIONS...ESPECIALLY IN SOUTHEAST
OKLAHOMA...MAY EXPERIENCE VISIBILITIES LESS THAN HALF A MILE.
.THUNDERSTORMS...
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS SOUTHERN
OKLAHOMA AND ADJACENT WESTERN NORTH TEXAS THIS EVENING INTO EARLY
MONDAY MORNING.
LOCATION...
THE SLIGHT RISK IS SOUTH OF A LINE FROM NEAR ARCHER CITY
TEXAS...TO DURANT. A MARGINAL RISK SURROUNDS THE SLIGHT RISK...AND
IS SOUTH OF A LINE FROM NEAR WICHITA FALLS TO NORMAN AND SEMINOLE.
TIMING...
THE GREATEST RISK FOR SEVERE WEATHER IS FROM 7 PM THROUGH 3 AM.
IMPACTS...
THE PRIMARY HAZARDS ARE DAMAGING WIND GUSTS GREATER THAN 60 MPH
AND HAIL UP TO THE SIZE OF QUARTERS. THE TORNADO RISK IS VERY LOW.
DISCUSSION...
AN INTENSE MID-LEVEL LOW WILL LIFT NORTHEASTWARD INTO
THE SOUTHERN PLAINS. IN RESPONSE...A SURFACE LOW WILL
DEVELOP ACROSS SOUTHERN OKLAHOMA...WHICH WILL LIFT A WARM
FRONT NORTHWARD.
THE ATMOSPHERE WILL BE CHARACTERIZED BY HIGH SHEAR AND LOW INSTABILITY.
STRONG...LINEAR FORCING WILL RESULT IN THE POTENTIAL FOR LINE
SEGMENTS THAT COULD RESULT IN DAMAGING WIND GUSTS.
SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS
SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS SHOULD PREPARE FOR
SEVERE WEATHER OPERATIONS AFTER 7 PM TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
.WINTER WEATHER...
UP TO A HALF INCH OF SNOW AND SLEET ACCUMULATIONS MAY OCCUR MONDAY
MORNING IN FAR NORTHWESTERN OKLAHOMA...WHICH MAY MAKE FOR
ADDITIONAL HAZARDOUS TRAVEL.
.THUNDERSTORMS...
LINGERING THUNDERSTORMS WILL BE POSSIBLE MONDAY MORNING ACROSS
SOUTHEAST OKLAHOMA.
GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.
In the hours before
Special weather statement, Jan 15, 6:05 PM CST, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
605 PM CST SUN JAN 15 2017
OKZ037-038-044-045-TXZ086-089-090-160045-
Comanche OK-Cotton OK-Tillman OK-Jefferson OK-Clay TX-Archer TX-
Wichita TX-
605 PM CST SUN JAN 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR eastern Comanche...Cotton...east
central Tillman...northwestern Jefferson...Clay...northeastern Archer
and eastern Wichita Counties Until 645 PM CST...
AT 603 PM CST, strong thunderstorms were along a line extending from
near Chattanooga to near Lake Arrowhead, moving north at 50 MPH.
HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
This includes Interstate 44 between mile markers 0 and 54.
LAT...LON 3354 9838 3442 9874 3484 9832 3388 9798
3376 9798
TIME...MOT...LOC 0003Z 199DEG 44KT 3442 9869 3368 9838
WRSpecial weather statement, Jan 15, 6:27 PM CST, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
627 PM CST SUN JAN 15 2017
OKZ041-046-047-050-051-160115-
Carter OK-Love OK-Marshall OK-Murray OK-Johnston OK-
627 PM CST SUN JAN 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR Carter...Love...western
Marshall...western Murray and southwestern Johnston Counties Until
715 PM CST...
AT 623 PM CST, strong thunderstorms were along a line extending from
near Lone Grove to 4 miles southwest of Lake Kiowa, moving northeast
at 35 MPH.
HAZARDS INCLUDE...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...
This includes Interstate 35 between mile markers 1 and 55.
LAT...LON 3372 9714 3380 9721 3390 9718 3391 9723
3387 9726 3419 9749 3451 9719 3451 9714
3453 9717 3460 9710 3392 9667 3384 9670
3383 9676 3387 9680 3387 9688 3396 9692
3395 9699 3388 9699 3385 9709 3382 9705
TIME...MOT...LOC 0023Z 216DEG 31KT 3416 9731 3352 9705
WRThunderstorm Wind, Love
- When
- January 15, 9:35 PM CST
- Where
- Love County, 2.29 mi E of Lake Murray Dam
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 34.030, -97.020
Roof removed from home about 2 miles east of lake Murray.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Texas, January 15 to 16, 20171 death · 2 injured · $1.5 million · EF2 · 28 events
- Sneakerwave in Oregon, January 15, 20172 deaths · 1 event
- Rip Current in Florida, January 15, 20171 death · 1 event
- Rip Current in Puerto Rico, January 15 to 16, 20171 death · 1 event
- Ice Storm and Winter Storm in Nebraska, January 15 to 16, 2017$599,000 · 24 events
- Tornado and Damaging Wind in Texas, January 15, 2017EF2 · 2 events
- Ice Storm in Kansas, January 15 to 16, 2017$150,000 · 6 events
- Ice Storm in Iowa, January 15 to 16, 201737 events
- Hail and Damaging Winds in Texas, January 15, 20173 in hail · 26 events
- Ice Storm in Nebraska, January 15 to 16, 201721 events
- Dense Fog in Kentucky, January 15 to 16, 201719 events
- Dense Fog in Illinois, January 15 to 16, 201716 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 672366.